Texas, 2019

Hail in Texas, March 22, 2019

March 22, 2019 · NWS LUB · 3 events in 2 counties and zones

Following a round of scattered thunderstorms this morning, one of which produced a severe gust in southwest Garza County, an isolated thunderstorm developed late this evening in southern Cochran County. This latter storm moved slowly eastward and intensified to severe levels across eastern Hockley County and southern Lubbock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following a round of scattered thunderstorms this morning, one of which produced a severe gust in southwest Garza County, an isolated thunderstorm developed late this evening in southern Cochran County. This latter storm moved slowly eastward and intensified to severe levels across eastern Hockley County and southern Lubbock County. Hail as large as 2 inches in diameter fell near Smyer (eastern Hockley County), with up to quarter size hail at times in south and southwest Lubbock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 22, 5:21 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 22, 5:21 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
621 PM CDT Fri Mar 22 2019

.AVIATION...
A thunderstorm complex was moving across the extreme southern
Texas Panhandle early this evening. Some of these storms may
affect the KCDS terminal around 04-06Z but confidence is too low
to mention in the TAF at this time. Isolated storms will continue
to be a low possibility at KPVW and KLBB through the evening as
well. A cold front will move through the region after midnight
shifting winds to the west.

&&

.PREV DISCUSSION... /issued 313 PM CDT Fri Mar 22 2019/

DISCUSSION...
The upper level low currently over the 4 Corners region continues to
gain more of a negative tilt as it approaches the region. WV imagery
shows 2 main separate areas of lift associated with the low: 1 over
southern NM and the other over northeastern NM. The main area of
diffluence (currently over northeastern NM) is expected to remain
over the TX Panhandle as the upper low moves eastward. Today's
severe threat will be associated with this area of diffluence. The
secondary lift over southern NM is what will drive most convective
chances this afternoon and evening. While there is the potential for
thunderstorms to become severe across the FA, our northern zones
will have the best chance at seeing severe storms due to more
favorable upper level diffluence and less inhibition. The main
threats will be damaging straight line winds and large hail, though
a tornado or two cannot be ruled out. MLCAPE on average is
forecasted to be 1000-1500 J/kg.

Tomorrow will be on the breezy side as a surface low passes to our
north following the upper low. Otherwise tomorrow will be nice and
sunny with highs in the 70s. The forecast is relatively quiet Sunday
through mid/late next week as mostly upper ridging dominates the
region. The GFS tries to develop showers/thunderstorms under the
ridge axis late Tuesday into Wednesday, but aside from surface
moisture there is little to support any mention in the forecast.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Mar 22, 10:02 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1102 AM CDT Fri Mar 22 2019

TXZ021>044-230415-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1102 AM CDT Fri Mar 22 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Initiation of thunderstorms is expected to occur this afternoon
across the northwestern South Plains and the extreme southwestern
Panhandle across areas from Muleshoe to Friona, Bovina, and
Dimmitt, with the thunderstorms then expected to move eastward.
Initiation of thunderstorms will be more difficult, but still
possible, further southward into the South Plains. There is a
marginal to slight risk of some thunderstorms becoming severe
across the extreme southern Panhandle and the South Plains. Severe
thunderstorms will be capable of wind gusts to 60 mph and hail to
the size of golf balls. A tornado or two may also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated fire weather conditions are expected Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

The radar

The Lubbock radar (KLBB), 36 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hockley

When
March 22, 8:13 PM CST
Where
Hockley County, 5.56 mi S of Smyer
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
33.500, -102.160

Reported on Farm-to-Market Road 1585. Damage information was not available.

Hail, Lubbock

When
March 22, 8:43 PM CST to 9:04 PM CST
Where
Lubbock County, 2.37 mi SSE of Wolfforth to 4.43 mi NW of Lubbock Airpark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.470, -102.000

A swath of hail up to quarter size fell near Upland Avenue and FM Road 1585, and continued northeast to 77th Street and Avenue W in southwest Lubbock. Other than stripping about 1/3 of the newly emerged leaves from many Bradford trees, monetary loss information was not available.

Hail, Lubbock

When
March 22, 8:55 PM CST
Where
Lubbock County, 4.87 mi S of Doud
Measured
0.88 in hail
Reported by
Public
Coordinates
33.500, -101.920

Nickel size hail reported near 105th Street and Indiana Avenue. Damage information, if any, was not available.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804938, 804939, 804940.